10 doctors weighed in:

Can a child develop tic side effects from Adderall (dextroamphetamine and racemic amphetamine) 1 year after stopping the medication?

10 doctors weighed in
4 doctors agree

In brief: Likely not

One year is a very long time. This is probably a red herring.

In brief: Likely not

One year is a very long time. This is probably a red herring.
Dr. Bartholomew Vereb
Dr. Bartholomew Vereb
Thank
1 comment
Dr. Alfredo Soto
In fact, tics come and go and often occur in people with ADHD.
Dr. William Holmes
Pediatrics - Psychiatry
3 doctors agree

In brief: No

Tics can sometimes occur as a side effect of stimulant medication, but only when the medication is being used.
If the Adderall (dextroamphetamine and racemic amphetamine) was stopped a year ago the current tics are not related to past medication use.

In brief: No

Tics can sometimes occur as a side effect of stimulant medication, but only when the medication is being used.
If the Adderall (dextroamphetamine and racemic amphetamine) was stopped a year ago the current tics are not related to past medication use.
Dr. William Holmes
Dr. William Holmes
Thank
Dr. Glen Elliott
Pediatrics - Psychiatry
2 doctors agree

In brief: It depends

Age is a big factor. Tics commonly emerge between the ages of 8-10.
So, if a child is on a stimulant such as Adderall (dextroamphetamine and racemic amphetamine) at age 6 or 7, tics might emerge a year or so later. Evidence suggests that stimulants don't cause tics but they can unmask them or worsen them in people who are vulnerable to having tics.

In brief: It depends

Age is a big factor. Tics commonly emerge between the ages of 8-10.
So, if a child is on a stimulant such as Adderall (dextroamphetamine and racemic amphetamine) at age 6 or 7, tics might emerge a year or so later. Evidence suggests that stimulants don't cause tics but they can unmask them or worsen them in people who are vulnerable to having tics.
Dr. Glen Elliott
Dr. Glen Elliott
Thank
Dr. William Holmes
Pediatrics - Psychiatry
1 doctor agrees

In brief: No

Tics can sometimes occur as a side effect of stimulant medication, but only when the medication is being used.
If the Adderall (dextroamphetamine and racemic amphetamine) was stopped a year ago the current tics are not related to past medication use.

In brief: No

Tics can sometimes occur as a side effect of stimulant medication, but only when the medication is being used.
If the Adderall (dextroamphetamine and racemic amphetamine) was stopped a year ago the current tics are not related to past medication use.
Dr. William Holmes
Dr. William Holmes
Thank
Dr. Mark Diamond
Pediatrics

In brief: Unlikely

This is much too late for the body to react.
Remember that the vast majority of children with tics are on no medications whatsoever when they begin the problem.

In brief: Unlikely

This is much too late for the body to react.
Remember that the vast majority of children with tics are on no medications whatsoever when they begin the problem.
Dr. Mark Diamond
Dr. Mark Diamond
Thank
Get help from a real doctor now
Dr. Cindy Juster
Board Certified, Pediatrics
32 years in practice
2M people helped
Continue
108,000 doctors available
Read more answers from doctors